zbMATH — the first resource for mathematics

On the nonlinear convexity theorem of Kostant. (English) Zbl 0785.22019
Let \(G\) be a non-compact semisimple Lie group and \(G=KAN\) an Iwasawa decomposition. Let \(L: G\to{\mathfrak a}={\mathbf L}(A)\) be the corresponding Iwasawa projection and \(a\in A\). Then according to a theorem of Kostant the set \(L(aK)\) is precisely the convex hull of the Weyl group orbit of \(L(a)\). The goal of the paper under review is to present a proof of this fact using the symplectic convexity theorems for moment maps due to Guillemin-Sternberg and Atiyah.
In the case that \(G\) happens to be a complex Lie group it is known that \(K\) and \(AN\) are Poisson Lie groups. Moreover one knows that the symplectic leaves in \(AN\) are precisely the orbits of the right \(K\)-action on \(AN\) induced by the decomposition \(KAN\). The authors show that in this case a suitable maximal torus of \(K\) acts in Hamiltonian fashion and that the moment map is, up to a constant, just the Iwasawa projection.
In order to prove the theorem also for real groups one wants to use a theorem of Duistermaats which deals with images under the moment map of sets of fixed points under anti-symplectic involutions. To this end one complexifies the real group, uses the decomposition and symplectic structure explained above, and takes the complex conjugation as an involution into account. This approach works as long as one can guarantee that the Iwasawa \(K\) and \(AN\) of the complexified group are invariant under the complex conjugation. Unfortunately this is not always the case (the minimal parabolic of the real group has to be solvable).

22E46 Semisimple Lie groups and their representations
37J99 Dynamical aspects of finite-dimensional Hamiltonian and Lagrangian systems
32M05 Complex Lie groups, group actions on complex spaces
22E10 General properties and structure of complex Lie groups
Full Text: DOI
[1] M. F. Atiyah, Convexity and commuting Hamiltonians, Bull. London Math. Soc. 14 (1982), no. 1, 1 – 15. · Zbl 0482.58013
[2] Jack F. Conn, Normal forms for smooth Poisson structures, Ann. of Math. (2) 121 (1985), no. 3, 565 – 593. · Zbl 0592.58025
[3] C. de Concini and V. G. Kac, Representations of quantum groups at roots of 1, Operator Algebras, Unitary Representations, Enveloping Algebras, and Invariant Theory, Actes du Colloque en l’honneur de Jacques Dixmier , Progr. Math., Birkhäuser, 1990. · Zbl 0738.17008
[4] C. de Concini, V. G. Kac, and C. Procesi, The quantum coadjoint action, preprint, 1991. · Zbl 0747.17018
[5] Pierre Dazord and D. Sondaz, Groupes de Poisson affines, Symplectic geometry, groupoids, and integrable systems (Berkeley, CA, 1989) Math. Sci. Res. Inst. Publ., vol. 20, Springer, New York, 1991, pp. 99 – 128 (French). · Zbl 0732.58015
[6] V. G. Drinfel\(^{\prime}\)d, Hamiltonian structures on Lie groups, Lie bialgebras and the geometric meaning of classical Yang-Baxter equations, Dokl. Akad. Nauk SSSR 268 (1983), no. 2, 285 – 287 (Russian).
[7] -, Quantum groups, Internat. Congr. Math. (Berkeley, 1986), Vol. 1, Amer. Math. Soc., Providence, RI, 1987, pp. 789-820.
[8] J. J. Duistermaat, Convexity and tightness for restrictions of Hamiltonian functions to fixed point sets of an antisymplectic involution, Trans. Amer. Math. Soc. 275 (1983), no. 1, 417 – 429. · Zbl 0504.58020
[9] J. J. Duistermaat, On the similarity between the Iwasawa projection and the diagonal part, Mém. Soc. Math. France (N.S.) 15 (1984), 129 – 138. Harmonic analysis on Lie groups and symmetric spaces (Kleebach, 1983). · Zbl 0564.22007
[10] V. L. Ginzburg, private communication, 1990.
[11] V. Guillemin and S. Sternberg, Convexity properties of the moment mapping, Invent. Math. 67 (1982), no. 3, 491 – 513. · Zbl 0503.58017
[12] Sigurdur Helgason, Differential geometry, Lie groups, and symmetric spaces, Pure and Applied Mathematics, vol. 80, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1978. · Zbl 0451.53038
[13] Alfred Horn, Doubly stochastic matrices and the diagonal of a rotation matrix, Amer. J. Math. 76 (1954), 620 – 630. · Zbl 0055.24601
[14] Y. Kosmann-Schwarzbach and F. Magri, Poisson-Lie groups and complete integrability. I. Drinfel\(^{\prime}\)d bialgebras, dual extensions and their canonical representations, Ann. Inst. H. Poincaré Phys. Théor. 49 (1988), no. 4, 433 – 460 (English, with French summary). · Zbl 0667.16005
[15] Bertram Kostant, On convexity, the Weyl group and the Iwasawa decomposition, Ann. Sci. École Norm. Sup. (4) 6 (1973), 413 – 455 (1974). · Zbl 0293.22019
[16] Jean-Louis Koszul, Crochet de Schouten-Nijenhuis et cohomologie, Astérisque Numéro Hors Série (1985), 257 – 271 (French). The mathematical heritage of Élie Cartan (Lyon, 1984).
[17] Jiang-Hua Lu and Alan Weinstein, Poisson Lie groups, dressing transformations, and Bruhat decompositions, J. Differential Geom. 31 (1990), no. 2, 501 – 526. · Zbl 0673.58018
[18] Jiang-Hua Lu, Momentum mappings and reduction of Poisson actions, Symplectic geometry, groupoids, and integrable systems (Berkeley, CA, 1989) Math. Sci. Res. Inst. Publ., vol. 20, Springer, New York, 1991, pp. 209 – 226. · Zbl 0735.58004
[19] -, Multiplicative and affine Poisson structures on Lie groups, Ph.D. Thesis, University of California, Berkeley, 1990.
[20] N. Y. Reshetikhin, Poisson structures for quantum groups at roots of 1 , preprint, Harvard Univ., 1990.
[21] I. Schur, Über eine Klasse von Mittelbildungen mit Anwendungen auf der Determinanten Theorie, Sitzungsberichte der Berliner Mathematischen Gesellschaft 22 (1923), 9-20.
[22] Michael A. Semenov-Tian-Shansky, Dressing transformations and Poisson group actions, Publ. Res. Inst. Math. Sci. 21 (1985), no. 6, 1237 – 1260. · Zbl 0673.58019
[23] Alan Weinstein, The local structure of Poisson manifolds, J. Differential Geom. 18 (1983), no. 3, 523 – 557. · Zbl 0524.58011
[24] S. L. Woronowicz, Compact matrix pseudogroups, Comm. Math. Phys. 111 (1987), no. 4, 613 – 665. · Zbl 0627.58034
[25] P. Xu, private communication, 1990.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.